Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Light-headedness, high BP, cold hands. Taking methimazole for hyperthyroid condition. Causes for elevated BP?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
Question
Having lightheaded spells elevated blood pressure and cold hands shivering under treatment for hyperthyroid on methimazole my thyroid levels are fine. 44 year old female 185lbs. My blood pressure is usually normal - but elevated when lightheaded 155 over 96 when lightheaded. Usually 128 over 83. I'm not changing a positions when it happens. My resting heart rate is65
Posted Wed, 25 Apr 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Radhika 3 hours later
Hi,

Thanks for the query.

You are undergoing treatment for Hyperthyroidism and you have cold hands with shivering with increase in blood pressure during dizziness.

Normally we do not see cold hands and shivering in hyperthyroidism instead there will be heat intolerance and sweating. Other common symptoms that are seen are nervousness, increased heart rate, weight loss.

Thyroid hormone normally increases the force of contraction and the amount of oxygen demanded by, the heart muscle. It also increases the heart rate. For these reasons the work of the heart is greatly increased in hyperthyroidism.

Cardiac symptoms can be seen in anybody with hyperthyroidism, but can be particularly XXXXXXX in people with underlying heart disease. The reason for your increased blood pressure will be the forceful cardiac contraction which in turn increases the systolic blood pressure.

It is better you have a physical examination to check for any underlying heart disorder too. Dizziness can be caused due to reduced hemoglobin which can also cause palpitations. You can do the following investigations like lipid profile, ECG (Electrocardiogram), complete blood count, renal profile.

Hope I have answered your query. I will be available for follow up queries.

Wish you good health.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor